Stopped Birth control, had hair loss and acne after, should I go back on it?
So I was on birth control pills for about 5 years and then about a year ago I stopped taking them. In the past year I think my hair has gone into TE because it is thinning and the texture has changed. Also, I have severe cystic, hormonal acne that I never had before last year. Should I wait for the hormones to regulate and the hair to grow back? Or should I get back on the pill. I was recently prescribed Ortho tri cyclen for the Acne but I am afraid of potentially shocking my system and causing more hair loss...does anyone know if I should go back on the pill?
Holy cow; just spent over an hour writing to you, and just as I was ready to post it, my iPad ate it!
Okay, well, your situation is simply too serious for me to ignore - can't sleep till I talk to you. First, a few questions for you: Age? Do you have children? In the last year, since you stopped taking the pill, how many periods have you had? Do you have weight issues?
My friend, I positively hate this, but I have experienced precisely what you've described. I believe it is very likely that you have PCOS: Polycystic Ovarian Syndrome. Are you familiar with it? First, please don't freak out; while PCOS is one of the leading causes of female infertility, there are things you can do to help you conceive if you plan to have children. We can get into more of that later.
The deal is this: the birth control pill (bcp) kept your hormones in check for the five years you took it. When you stopped taking it, your testosterone level shot up, and that is causing both your hair loss AND your acne. It is very important to get back on the pill immediately. However, DO NOT take the ortho tri cyclen (or any bcp) until you first see a doctor for some blood tests. Once you go back on the bcp, your hormones will start to level out, and once that happens, it is impossible to get a definitive diagnosis of PCOS.
Some women with PCOS see an endocrinologist for treatment; others see a gynecologist. You're probably good either way, but my own personal preference is an endocrinologist. In your case, time is of the essence, so I'd go with the first person you can get in with. Unfortunately, the longer you're off the pill, the more likely your hair loss and acne will worsen. I was off the pill for just one month (long story, not relevant anyway) and I lost gobs and gobs of hair. That was a couple of years ago, and it has not grown back.
Do some research on PCOS. Write up a list of questions for the doctor. If you need assistance finding a good PCOS doc, check out pcoschallenge.com. There is apparently a link that will assist you in finding a local specialist. I checked out the website for less than a minute, but it looks like they have some good information - some encouraging information - I just absolutely do not want you to feel like your life plans (as regards potential motherhood) have been ripped out from under your feet, okay? It does not have to be that way. You are not powerless here! : )
Something else I want to warn you about: it may take visits to a number of doctors before you find the right one, so please don't be discouraged by the process. I consulted with the head of the Endocrinology Department at a prestigious teaching hospital, and he was rude, very condescending, and had the gall to tell me that I just read too much - that there was nothing wrong with my endocrine system. (This was BEFORE he ran bloodwork, which proved him dead wrong!) Because I was very young, I did not yet have any weight issues, and my complexion was still pretty clear at that point. So anyway, since I didn't yet have many of the characteristics that accompany PCOS, he ridiculed me. If you are battling acne and hair loss, I doubt you'll run into anything like that, but just remember that no one on this earth knows your body as well as you do, and no one else cares about your physical well-being more than you do. When you have a chronic medical issue like PCOS, you have to learn how to advocate for yourself. Make a point to educate yourself about your condition, and always trust your gut.
BTW, do some research on a drug called spironolactone. It's likely your doc will prescribe it for you, as it, along with the birth control pill, can really help with acne and hair loss. I wasn't able to take it as it made me throw up all the time, but I don't believe that's a very common side-effect.
I wish I knew your real name! I am Michelle. This is my first visit to medhelp.org, so I don't know how it's set up, but if you want to email me privately, we'll do that, okay? I'd be happy to talk to you on the phone - whatever I can do to help you, okay? I just really don't want you to feel all alone in this, because you're absolutely not!
P.S. Remember that precious, healthy little babies are born to women with PCOS every day, and that is a fact! No need to feel discouraged!
I'll make a point to check back often to see if you have questions for me or want to talk, okay? Hang in there! : )
Just thought of one more thing - sorry; I realize I've already written you a novel!
My initial reaction is that I am not very impressed with the doctor who recently wrote your ortho tri cyclen script. I am guessing it was not a gynecologist, because a gynecologist should've immediately known to do a PCOS work-up on you. That doc also did a lousy job explaining to you that it is only the bcp that will help to normalize your hormones. You've got it completely backwards - the script was prescribed to regulate your hormones because your body can't do it on its own, so waiting to take it will only worsen your predicament. So anyway, my advice? Don't go back to that doctor! If you must, I'd strongly recommend you go with a detailed list of every single test you want done - you'll find all that info on any number of PCOS websites.
I do not think the pill will be a shock to your system, btw - even after you start taking it, it takes awhile for your testosterone level to go back down, so do not be dismayed if you still continue to have some hair loss even after you're back on the pill. Seems like I was back on it for a month or two before my hair stopped falling out. Same with your acne, so don't expect a super duper rapid improvement, okay? But I promise you that it WILL get better! If you had a clear complexion for the five years you were on the pill, it seems quite possible, or even likely, that you'll get that clear complexion back!
Okay, well; it's 5AM; think I'd better get some sleep! But anyway, I'll definitely be thinking about you, and will check back soon, okay?
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.